Minnesota, 2024

Hail in Minnesota, August 3, 2024

August 3, 2024 · NWS FGF · 18 events in 3 counties and zones

A shortwave trough from Canada pushed a cold front across the area, causing severe weather in the vicinity of the frontal passage. Main threats were large hail, verified by numerous reports of large hail up to 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A shortwave trough from Canada pushed a cold front across the area, causing severe weather in the vicinity of the frontal passage. Main threats were large hail, verified by numerous reports of large hail up to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 3:10 AM CST, 4 hours 20 minutes earlier. Its key messages:

  • -There is a level 2 out of 5 severe thunderstorm risk Saturday afternoon and early evening across parts of west central Minnesota and extreme southeast North Dakota, with a level 1 risk surrounding it just north to near Bemidji and Fargo.
  • Significantly cooler temps next week.
Area forecast discussion, Aug 3, 3:10 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
410 AM CDT Sat Aug 3 2024

.KEY MESSAGES...

-There is a level 2 out of 5 severe thunderstorm risk Saturday
 afternoon and early evening across parts of west central
 Minnesota and extreme southeast North Dakota, with a level 1
 risk surrounding it just north to near Bemidji and Fargo.

- Significantly cooler temps next week.

&&

.DISCUSSION...
Issued at 353 AM CDT Sat Aug 3 2024

...Synopsis...

The issue today is severe potential along and just behind a cold
front that will be moving south. The timing of this front is
still uncertain enough so that confidence in location and timing
of any severe convection is low. Cooler airmass behind this
front will be over the area Sunday and thru next week with highs
in the low-mid 70s with rain chances Sun night-Monday and again
possibly mid or late week.

Initial cold frontal boundary with north wind shift is moving
south and is south of Winnipeg and will be near the border
around 12z. Overall model solutions have went with faster
movement of front with HRRR, CAMs having wind shift at 21z btwn
BJI/PKD to just south of Detroit Lakes to Wahpeton. The front is
out of the area around 00z. It is this 21z-00z period that is
most prone for scattered severe development as MUCAPEs peak in
the 3000-4000 j/kg zone in far south fcst area (slight risk
area). Forecast soundings also indicate potential for large
hail, and for a brief time behind the actual wind shift and
before the 850 mb front enough low level helicity for
mesoscylones....this again would favor Park Rapids, Fergus
Falls, Wadena, Elbow Lake areas 22z-01z period.

Coverage of storms prior to main severe weather development is
uncertain but appears to be more isolated/scattered in the RRV
and thru NW MN.

More stable airmass moves in overnight and a cooler airmass
starts to move in Sunday but more noticable Monday and after.
Upper flow is dominated by trough over Hudson Bay and high
pressure that will be in central Canada (northern SK/MB) with
areas on the south/west edge of this airmass seeing 500 mb short
waves with rain chances from Calgary east-southeast into
southern ND/SD into parts of central and southern MN Sun
night/Monday.

For mid to late week....500 mb disagreement is quite
substantial with equal possibilities at this time of a westerly
flow and wetter conditions vs a more north flow around a
stronger low in western Quebec and cooler/drier conditions.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1130 PM CDT Fri Aug 2 2024

VFR conditions prevail overnight and into Saturday. There is a
low chance of an isolated shower during the overnight period,
mainly for KBJI and KTVF; however, most guidance keeps
precipitation out of the area through much of the period. Winds
will shift to the north, then to the northeast following a cold
front that will move across the area from northwest to southeast
through the day Saturday. Scattered showers and thunderstorms
are possible late Saturday afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...Lynch
Hazardous weather outlook, Aug 3, 5:50 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
650 AM CDT Sat Aug 3 2024

MNZ002-003-016-017-022>024-027>032-040-NDZ039-049-052-053-041200-
Norman-Clay-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
650 AM CDT Sat Aug 3 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 severe thunderstorm risk Saturday
afternoon and early evening across parts of west central Minnesota
and extreme southeast North Dakota, with a level 1 risk
surrounding it just north to near Bemidji and Fargo.

The main hazards will be very large hail and damaging wind gusts.

General storm motion...Moving toward the southeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001-004>009-013>015-NDZ006>008-014>016-024-026>030-038-054-
041200-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
650 AM CDT Sat Aug 3 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms expected across the region this morning
into early afternoon. The main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Aug 3, 6:23 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
723 AM CDT Sat Aug 3 2024

MNZ004-005-031300-
Kittson MN-Roseau MN-
723 AM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND WESTERN
ROSEAU COUNTIES THROUGH 800 AM CDT...

At 723 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caribou, or 29 miles west of Roseau, moving southeast
at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Greenbush, Leo, Haug, and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4894 9591 4854 9620 4855 9626 4885 9663
      4900 9648
TIME...MOT...LOC 1223Z 294DEG 39KT 4887 9641

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Aug 3, 7:06 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
806 AM CDT Sat Aug 3 2024

MNZ005-031330-
Roseau MN-
806 AM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROSEAU COUNTY
THROUGH 830 AM CDT...

At 806 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wannaska, or 11 miles southwest of Roseau, moving
southeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wannaska, Malung, Hayes Lake State Park, Casperson, Pencer, Skime,
and Torfin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4877 9538 4854 9558 4854 9589 4865 9610
      4881 9599
TIME...MOT...LOC 1306Z 294DEG 31KT 4870 9588

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux

The radar

The Fargo/Grand Forks radar (KMVX), 171 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Roseau

When
August 3, 7:30 AM CST to 7:35 AM CST
Where
Roseau County, Skime
Measured
1.25 in hail
Reported by
Public
Coordinates
48.550, -95.600

Public reports half-dollar sized hail in Skime, MN.

Hail, Roseau

When
August 3, 9:45 AM CST to 9:50 AM CST
Where
Roseau County, 0.45 mi W of (D45)carlson Fld War
Measured
1 in hail
Reported by
Public
Coordinates
48.930, -95.360

Public reports quarter sized hail 3 NW of Warroad, MN.

Hail, Roseau

When
August 3, 9:50 AM CST to 9:55 AM CST
Where
Roseau County, 0.69 mi N of Warroad
Measured
1.25 in hail
Reported by
Public
Coordinates
48.910, -95.320

Public reports half-dollar sized hail in Warroad, MN.

Hail, Roseau

When
August 3, 10:07 AM CST to 10:12 AM CST
Where
Roseau County, 5.53 mi N of Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
48.880, -95.100

Public reports hail that was quarter sized or slightly larger in Roosevelt, MN.

Hail, Beltrami

When
August 3, 11:10 AM CST to 11:15 AM CST
Where
Beltrami County, Blackduck
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.730, -94.550

Emergency Manager reports golf ball sized hail in Blackduck, MN.

Hail, Beltrami

When
August 3, 11:10 AM CST to 11:15 AM CST
Where
Beltrami County, 0.69 mi N of Blackduck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.740, -94.550

Trained spotter reports quarter sized hail. Lasted 5 minutes, and garden was damaged.

Hail, Beltrami

When
August 3, 3:40 PM CST to 3:45 PM CST
Where
Beltrami County, 1.16 mi SE of Bemidji
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.470, -94.880

Emergency Manager reports hail around town, with sizes varying from nickel up to quarter sized.

Hail, Wadena

When
August 3, 5:08 PM CST to 5:13 PM CST
Where
Wadena County, 3.58 mi NNE of Central
Measured
1 in hail
Reported by
Public
Coordinates
46.500, -94.880

Via Facebook, public reports quarter sized hail.

Hail, Wadena

When
August 3, 5:20 PM CST to 5:25 PM CST
Where
Wadena County, 3.11 mi NNW of Staples
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.390, -94.810

Law Enforcement reports golf ball sized hail around Staples. Delayed report.

Hail, Wadena

When
August 3, 5:25 PM CST to 5:30 PM CST
Where
Wadena County, 4.5 mi ENE of Central
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.470, -94.810

Golf ball sized hail ongoing in Staples, MN.

Hail, Wadena

When
August 3, 5:28 PM CST to 5:33 PM CST
Where
Wadena County, 5.55 mi N of Wadena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.530, -95.140

Trained Spotter reports quarter sized hail north of Wadena, MN.

Hail, Wadena

When
August 3, 5:30 PM CST to 5:35 PM CST
Where
Wadena County, 0.48 mi W of Wadena
Measured
4 in hail
Reported by
Public
Coordinates
46.450, -95.140

Facebook report of mostly baseball sized hail, with a few as large as softballs. No stones smaller than golf balls.

Hail, Wadena

When
August 3, 5:38 PM CST to 5:43 PM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
46.440, -95.130

Trained spotter reports 3 inch hail in Wadena. Largest hailstones only lasted 3 minutes, but hail still ongoing at time of report.

Hail, Wadena

When
August 3, 5:38 PM CST to 5:43 PM CST
Where
Wadena County, 2.8 mi N of Wadena Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
46.490, -95.090

Public reports golf ball sized hail near the Wadena airport, with heavy rain.

Hail, Wadena

When
August 3, 5:40 PM CST to 5:45 PM CST
Where
Wadena County, 1.46 mi SSW of Wadena Arpt
Measured
4 in hail
Reported by
Public
Coordinates
46.430, -95.110

Public reports up to 4 inch hail. Mostly ping pong balls but the largest stones were up to softball sized.

Hail, Wadena

When
August 3, 5:45 PM CST to 5:50 PM CST
Where
Wadena County, 0.48 mi E of Verndale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.400, -95.010

Law Enforcement reports quarter sized hail around Verndale MN.

Hail, Wadena

When
August 3, 5:45 PM CST to 5:50 PM CST
Where
Wadena County, 0.69 mi N of Verndale
Measured
1.75 in hail
Reported by
Public
Coordinates
46.410, -95.020

Public reports golf ball sized hail north of Verndale, MN.

Hail, Wadena

When
August 3, 5:50 PM CST to 5:55 PM CST
Where
Wadena County, 1.46 mi SSW of Wadena
Measured
2.5 in hail
Reported by
Public
Coordinates
46.430, -95.140

Public reports 2.5 inch hail around Wadena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210729, 1210730, 1210731, 1210732, 1210733, 1210734, 1210735, 1210736, 1210737, 1210738, 1210739, 1210740, 1210741, 1210742, 1210746, 1210743, 1210744, 1210745.